Minnesota, 2023

Hail in Minnesota, July 7, 2023

July 7, 2023 · NWS FGF · 1 event in 1 county or zone

Severe thunderstorms in North Dakota and Minnesota led to hail and funnel cloud reports across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms in North Dakota and Minnesota led to hail and funnel cloud reports across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 1:11 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 7, 1:11 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
211 PM CDT Fri Jul 7 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 209 PM CDT Fri Jul 7 2023

Key Messages:

-Main frontal axis is situated across the central Red River Valley
towards north central MN.

-Isolated strong to severe thunderstorms will be possible in SE ND
towards northern Beltrami county points SE this afternoon and
evening. Main hazards will be hail up to quarters and winds up to
60mph. There is a chance for a few funnel clouds as the storms grow
upscale. Landspout potential is low, but non zero over the next
couple of hours.

-Dry and quiet conditions resume for Saturday, with slightly below
normal high temperatures.

Discussion:

Current conditions show instability increasing along the frontal
boundary draped across SE ND into northern Beltrami county. Surface
vorticity has increased in SE ND into south central ND.
Thunderstorms have initiated over the frontal boundary, with quick
upscale growth. With strong surface vorticity, enhanced stretching
potential, and a deep mixed layer we could see potential for a few
funnel clouds as the front moves SE. Short term guidance continues
to show further development along the front, with a more linear
component as we get closer to the evening hours. Winds up to 60mph
and quarter size hail will be the main hazards, with a few funnel
clouds still possible especially right as the storms grow upscale.
Landspouts can't be ruled out over the next severeal hours before
the storms go more linear. Shear continues to be displaced from
the front and lacks in the deep layer shear around the frontal
boundary. We expect further development along the front over the
coming hours, with a progression to the ESE.

The front is fairly progressive and should exit the forecast area
into west central MN and central MN by the 7-9pm timeframe. After
such, cold air advection wraps around and temperatures begin to drop
to the 40s for overnight lows. Isolated patchy shallow fog during
the early morning hours in low lying areas within NW MN. Dew point
depressions are anticipated to get down to near zero within NW MN and
winds will become light and variable. Once sunrises on July 8th we
should see the fog chances diminish. Dry and quiet conditions are
expected on Saturday, with highs getting into the low to mid 70s.

.LONG TERM...(Sunday through Friday)
Issued at 209 PM CDT Fri Jul 7 2023

Key Messages:

-Upper level low continues to spin in Hudson Bay region over the
long term. This allows for a NW flow bringing chances for shortwaves
to translate across the region.

-Shortwave moves through southern Canada on Sunday, bringing a
trailing cold front through ND and MN. Along the front initiation of
thunderstorms are possible, with a few being on the strong to severe
side. Main hazards will be hail up to quarters and winds up to
60mph.

-Continued chances throughout the long term of precipitation thanks
to the NW flow aloft.

Discussion:

Upper level low continues to spin in the Hudson Bay region through
the long term. This allows for shortwaves to translate across the
Northern Plains at times. The first arrives Sunday, tracking in
southern Manitoba into Ontario. Trailing cold front will help to
initiate lift and thunderstorm development along the front Sunday
late afternoon/evening. Ensembles are in agreement of an upper level
Jet developing along the Canadian border supplying synoptic support
for Northern MN. Frontogentic support is weaker, but still present
along the International Border towards SE ND.

Deep layer Bulk shear is 25-30kts ahead of the front, with 35kts+
along and behind the front. Warm air advection ahead of the front,
moisture advection from the south, and daytime heating will help
initiate some pop up storms during the later afternoon and evening
ahead of the main front. As daytime heating is lost storms could
become more linear along the front. There is question of uncertainty
on the exact strength of the storms and instabilty ahead of the
front. Standard deviations between ensembles are up to 1000 J/kg for
Sunday afternoon through the overnight. A LLJ could potentially set
up as well in the overnight keeping storms more organized and
sustainable. None the less, the chance is there for isolated strong
to severe thunderstorms ahead and along the front Sunday late
afternoon and into the evening/overnight hours. Main hazards will be
quarter size hail and winds up to 60 mph.

As we progress past Sunday and into the new work week, we will see
this NW flow regime continue bringing further chances for shortwaves
across the area. The exact timing, strength, and development of
shortwaves remains uncertainty, but still a possibility. Otherwise,
temperatures will remain at or below seasonal highs through the
remainder of the long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1214 PM CDT Fri Jul 7 2023

DVL will remain VFR throughout the TAF period. Some higher level
SCT clouds may move in this afternoon and last through 05-06z. GFK
and TVF will see BKN clouds, with MVFR ceilings through the 21-23z
time frame as stratocumulus clouds develop behind the main cold
front. The front is situated along a line from Griggs county
through north central MN. Thunderstorms have started to develop
along this line and push ESE. FAR and BJI are the two TAF sites
that may be affected by thunderstorms this afternoon and evening.
Winds could become erratic around thunderstorms at times. The
front should pass through FAR and BJI by 00-02z. Around the front
ceilings will reach MVFR. After 02z winds will become light and
variable through tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Spender
LONG TERM...Spender
AVIATION...Spender
Hazardous weather outlook, Jul 7, 1:18 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
218 PM CDT Fri Jul 7 2023

MNZ001-004>009-013-014-NDZ006>008-014>016-024-026>030-054-081930-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Western Walsh-
218 PM CDT Fri Jul 7 2023

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong to severe thunderstorms are possible late Sunday
afternoon through the evening hours. Main hazards would be hail up
to quarters and winds up to 60mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ002-003-015>017-022>024-027>032-040-NDZ038-039-049-052-053-
081930-
Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-
Sargent-Richland-
218 PM CDT Fri Jul 7 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon and evening along a cold front. A few funnel clouds
can't be ruled out, with the potential for a landspout. Other main
hazards are hail up to quarters and 60mph winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong to severe thunderstorms are possible late Sunday
afternoon through the evening hours. Main hazards would be hail up
to quarters and winds up to 60mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 97 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
July 7, 1:50 PM CST to 1:53 PM CST
Where
Clay County, 0.47 mi W of Sabin
Measured
1.5 in hail
Reported by
Public
Coordinates
46.780, -96.660

Public reports a hailstone 1.5 inches in diameter in Sabin, MN.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114597.